Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Twin Cities, MN

July 18, 2020Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2020, 6:35 PM CDT for Polk County, Saint Croix County, Wisconsin. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 6:35 PM CDT (23:35 UTC)
Expired
Jul 18, 2020, 7:09 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:45 PM CDTHAIL 1.255 Sw Nye, WI
Jul 18, 6:56 PM CDTHAIL 11 Ne Nye, WI
Jul 18, 6:56 PM CDTHAIL 1.251 Ene Osceola, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KMPX 182335
SVRMPX
WIC095-109-190030-
/O.NEW.KMPX.SV.W.0076.200718T2335Z-200719T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Sat Jul 18 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Croix County in west central Wisconsin...
  South central Polk County in northwestern Wisconsin...

* Until 730 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located over Scandia, or
  23 miles northeast of St. Paul, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Osceola around 650 PM CDT.
  Somerset around 700 PM CDT.
  New Richmond around 710 PM CDT.
  Star Prairie around 715 PM CDT.

Other locations impacted by this severe thunderstorm include East
Farmington, Deronda, Osceola Airport, Huntington, New Richmond
Airport, Nye and Wanderoos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4505 9243 4510 9275 4515 9276 4517 9275
      4519 9277 4521 9275 4529 9276 4533 9270
      4536 9270 4537 9237
TIME...MOT...LOC 2334Z 277DEG 20KT 4523 9285 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

BORGHOFF
3 follow-up statements
262 
WWUS53 KMPX 182347
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Sat Jul 18 2020

WIC095-109-190030-
/O.CON.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
647 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 647 PM CDT, a severe thunderstorm was located near Scandia, or 25
miles north of River Falls, moving east at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Osceola around 650 PM CDT.
  Somerset around 700 PM CDT.
  New Richmond around 710 PM CDT.
  Star Prairie around 715 PM CDT.

Other locations impacted by this severe thunderstorm include East
Farmington, Deronda, Osceola Airport, Huntington, New Richmond
Airport, Nye and Wanderoos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4505 9243 4510 9275 4515 9276 4517 9275
      4519 9277 4521 9275 4529 9276 4533 9270
      4536 9270 4537 9237
TIME...MOT...LOC 2347Z 277DEG 20KT 4522 9275 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CEO
954 
WWUS53 KMPX 190001
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Sat Jul 18 2020

WIC095-109-190030-
/O.CON.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
701 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 701 PM CDT, a severe thunderstorm was located over Star Prairie,
or 24 miles north of River Falls, moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central St. Croix and south central Polk Counties, including the
following locations... Huntington, New Richmond Airport, Nye,
Wanderoos and Deronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4511 9242 4511 9257 4520 9263 4528 9266
      4536 9265 4537 9237
TIME...MOT...LOC 0001Z 274DEG 32KT 4521 9251 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CEO
272 
WWUS53 KMPX 190009
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sat Jul 18 2020

WIC095-109-190019-
/O.CAN.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
709 PM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. CROIX AND
SOUTH CENTRAL POLK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Wisconsin.

LAT...LON 4511 9242 4511 9257 4520 9263 4528 9266
      4536 9265 4537 9237
TIME...MOT...LOC 0007Z 277DEG 20KT 4520 9244 

$$

CEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:34 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 5:34 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sat Jul 18 2020

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Jul 18 2020

Steamy conditions are found across much of southern Minnesota
this afternoon in the warm sector ahead of the approaching
front. Said front, along with a residual outflow boundary from
nocturnal convection, are expected to be the foci for strong to
severe thunderstorm redevelopment in the next few hours. Given
mid/upper 70s dewpoints in the warm sector, which are contributing
to MLCAPES circa 4500-5000 J/kg over west central MN, combined
with effective shear values around 45 knots, supercellular storm
modes are expected at onset. This will mean storms will be capable
of damaging winds and very large hail, given steep H7-H5 lapse
rates of 8.5 C/km. The greatest potential for tornadoes will be
along the boundary. As the event evolves this evening, activity
will likely congeal into an line of storms with continuing
damaging wind potential. There is still some uncertainty with
convective evolution over east central Minnesota, but at this
point the SPC Enhanced Risk area looks to be the favored area for
the storms to track between 23Z and 03Z.

The shortwave trough ejecting eastward from the Dakotas will help
to push the boundaries/convection east tonight, yielding a dry
forecast for Sunday with some reprieve from the humidity. Expect
high temps on Sunday from 80-85 degrees with dewpoints mixing into
the 55-60 degree range during the afternoon under a relatively
brisk northwest wind.

.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Jul 18 2020

Semi-zonal flow continues through much of the upcoming week, with
the latter portion featuring a building mid-level ridge as a trough
dips into the Pacific Northwest. This will yield near-normal
temperatures through mid-week, moderating to around 10 degrees above
normal from Thursday into the weekend as the ridge builds.
Precipitation chances will be tied to shortwaves traversing the
progressive flow, which right now look to arrive on Monday and
Tuesday and Thursday through Friday. At this point the NBM-
generated POPS of 30-40 percent during those time frames looked
sufficient.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CDT Sat Jul 18 2020

Expect shower and thunderstorms to become more widespread across
east central MN into west central WI early this evening. Primary
sites expected to be impacted are KMSP-KRNH-KEAU. Ceilings/visibility
will dip into the MVFR category with storms, with the potential
for strong winds and large hail as well. South/southwest winds
shift to the west/northwest with the frontal passage. Gusts in the
20-25 knot range develop by Sunday afternoon.

KMSP...Still expecting showers/thunderstorms to become more
widespread near the site between 00Z and 03Z. Wind gusts to around
40 knots and large hail are potential threats.

/OUTLOOK FOR KMSP/
Mon...VFR. WSW wind 5 kts.
Tue...VFR. Chc TSRA/MVFR. SSE wind 5-10 kts.
Wed...VFR. SW wind 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-
     Waseca-Washington-Watonwan-Wright.

     Heat Advisory until 9 PM CDT this evening for Chippewa-Chisago-
     Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-
     Meeker-Sherburne-Steele-Yellow Medicine.

&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jul 18, 12:50 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1250 PM CDT Sat Jul 18 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1250 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are expected to develop again this afternoon
into the evening. There is an Enhanced Risk of severe storms for
much of west central and central Minnesota into far west central
Wisconsin, with a Slight Risk of severe storms across the
remainder of the outlook area. The greatest severe risks are very
large hail and strong wind gusts, with a small risk of a tornado
as well. Heavy rainfall will also accompany the stronger storms.

Heat indices this afternoon will top out from 100 to 110 degrees
across much of central and southern Minnesota and west central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are occasional chances for thunderstorms Monday night
through Friday. The threat for severe weather next week is low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 18, 6:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             FOREST LAKE             45.27N 92.98W
07/18/2020  M1.00 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

TDH
Local storm report, Jul 18, 6:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NE BLAINE             45.19N 93.20W
07/18/2020  M1.00 INCH       ANOKA              MN   PUBLIC

            PICTURE ON FACEBOOK.

&&

TDH
Local storm report, Jul 18, 6:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 W FOREST LAKE         45.27N 93.05W
07/18/2020  M0.88 INCH       ANOKA              MN   PUBLIC

            PICTURE ON TWITTER.

&&

TDH
Local storm report, Jul 18, 6:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 SW FOREST LAKE        45.23N 93.04W
07/18/2020  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

TDH
Local storm report, Jul 18, 6:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             FOREST LAKE             45.27N 92.99W
07/18/2020  M2.00 INCH       WASHINGTON         MN   STORM CHASER

            PICTURE ON TWITTER. SEVERAL LARGE STONES.

&&

TDH
Local storm report, Jul 18, 6:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 SSW FOREST LAKE       45.25N 93.00W
07/18/2020  M1.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:36 AM CDTSpecial Weather StatementMPXPolk39 min
Jul 18, 3:43 AM CDTSpecial Weather StatementMPXDunn, Pepin, Pierce32 min
Jul 18, 3:44 AM CDTSpecial Weather StatementMPXChippewa, Rusk46 min
Jul 18, 4:15 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.